Krista Cabral’s last two months have been spent caring for her granddaughter — a 23-month-old who loves “Baby Shark” and The Wiggles — and trying to piece together what happened to her daughter who died of a suspected overdose.
“I’m just hearing bits and pieces from different people,” the grieving mother said.
Most importantly, Cabral wonders if her daughter Brittani Silvestre would still be alive if she went to the hospital after overdosing and being revived with naloxone.
The Paris resident has launched a petition to raise awareness that naloxone only reverses an overdose temporarily and medical care is still needed.
“Had somebody called me or her sponsor or an ambulance … she would have been monitored and she probably would still be here,” she said.
Brittani Silvestre was trying to get into a five-week live-in rehab program when she died of an overdose in September, her mother said.
Friends and family have described Silvestre as a firecracker who loved to laugh and had a talent for art, which she translated into a hairdressing career. She also struggled with addiction.
Around 5 a.m. on Sept. 6, a friend revived the 33-year-old after she overdosed in her Brantford apartment, giving her naloxone twice and dousing her with cold water, according to Cabral.
Brantford police showed up to respond to a noise complaint two hours later and were told Silvestre had been given naloxone. She told the officers she didn’t want medical treatment, as is her right, and police removed Silvestre’s friend from her apartment at her request, police spokesperson Robin Matthews-Osmond said in an email.
Sometime later that day, Silvestre died. She was found face down on her bed by her neighbour at 9:30 p.m.
It’s not clear if opioids left in Silvestre’s system caused her to overdose again after the effects of the naloxone wore off, or if she used again later in the day on Sept. 6. But experts say the effects of naloxone are only temporary and a person can overdose again after it has worn off, which is why it’s important to receive medical attention.
Krista Cabral, right, hopes by raising awareness of her daughter Brittani Silvestre’s story she’ll be able to prevent other opioid overdose deaths.
In addition to raising awareness about naloxone aftercare, Cabal’s petition also calls on police services to review their policies around drug use and overdoses.
“I want police to be educated on when you show up or get a call — it doesn’t matter how it comes in — if you’re told somebody’s Narcanned, you call them an ambulance or a family member,” she said. “Call somebody that can drive this person to the hospital and get them looked at.”
While Matthews-Osmond said she is unable to share internal policies, her email stated Brantford police have “comprehensive policies regarding naloxone use. The policies have been reviewed and adherence to the policies has been confirmed.”
Alyssa Stryker is the drugs strategy co-ordinator for Brant County Health Unit (BCHU), and while she is not familiar with this case, she told The Spectator that “best practice is always to call 911 after naloxone has been administered, even if somebody has regained consciousness and is breathing and talking.”
That’s because while naloxone will reverse an opioid overdose — by binding to the opioid receptors and displacing anything on them — the effects are temporary, so it typically wears off after anywhere from 20 minutes to two hours, she said.
Experts say medical attention is needed after receiving naloxone.
“Once naloxone molecules leave the receptors, if there are still opioids in somebody’s system, they can rebind and a person can go back into overdose,” Stryker said.
However, for a variety of reasons, folks who use may be reluctant to call 911, due to stigma or fear of criminalization.
Silvestre had a distrust of “the system,” her mom said — police in particular — after her boyfriend Gregg Moynagh was fatally shot by officers during a mental health event in Port Credit in 2008.
“I don’t believe she ever really healed from this,” Cabral said.
Dr. Alexander Caudarella, CEO of Canadian Centre on Substance Use and Addiction, who was not involved with this case, said folks who use have “really legitimate reasons to fear coming to the hospital.”
Because naloxone puts opioid users into withdrawal — an experience Caudarella said he has seen and heard is “unbelievably and extraordinarily painful and difficult” — sitting in an emergency department with bright lights and loud noises is not ideal.
“We have a lot to do to make our places much more comfortable and much safer for people who use drugs to show up,” he said.
Stryker said that if someone has overdosed and doesn’t want medical attention, having somebody stay with the person to monitor them with additional doses of naloxone on hand is better than nothing.
Krista Cabral’s daughter Brittani Silvestre died of an overdose in September.
Caudarella said if a person refuses help, questions to ask could include, “What is your plan over the next couple hours? How are you going to keep yourself safe?”
While Silvestre struggled with addiction, she was trying to get better, her mom said, and fiercely wanted to become well for her daughter.
She began attending AA meetings when she got pregnant. She was going to a Rapid Access Addiction Medicine Clinic in Brantford once a week, had a counsellor with St. Leonard’s, and was trying to get into a five-week live-in rehab program.
“She was doing everything that she was supposed to be doing,” said Cabral.
While Cabral has spent the last two months going over all the “what ifs,” she knows they can’t bring her daughter back, she said.
“I can only move forward and raise awareness and make a stink and share the petition and hope that somebody learns from this.”
Celeste Percy-Beauregard’s reporting is funded by the Canadian government through its Local Journalism Initiative. The funding allows her to report on stories about Brant County.